Mississippi, 2014

Hail in Mississippi, April 8, 2014

April 8, 2014 · NWS MEG · 2 events in 2 counties and zones

An upper trough moved over the Mid-South during April 8th, 2014. As a result, a few afternoon showers and thunderstorms developed across North Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper trough moved over the Mid-South during April 8th, 2014. As a result, a few afternoon showers and thunderstorms developed across North Mississippi. A few storms became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 8, 11:48 AM CST, 47 minutes earlier.

Area forecast discussion, Apr 8, 11:48 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1248 PM CDT TUE APR 8 2014

.UPDATE...

UPDATED TO INCLUDE 18Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 1039 AM CDT TUE APR 8 2014/

UPDATE...

UPDATED TO REMOVE MORNING WORDING AND EXPAND LIKELY POPS TO THE
ENTIRE AREA.

&&

.DISCUSSION...

AN UPPER LEVEL TROUGH AXIS WILL SWING ACROSS THE MID SOUTH TODAY
WITH VERY COLD MID LEVEL TEMPERATURES RANGING FROM -24C EAST TO
-28C WEST WHICH SHOULD STEEPEN LAPSE RATES. THE ATMOSPHERE WILL
CONTINUE TO DESTABILIZE BY EARLY THIS AFTERNOON WITH AFTERNOON
MLCAPE VALUES BETWEEN 400-800 J/KG AND LI/S AROUND -2C. THIS
SHOULD SUPPORT A FEW STRONGER THUNDERSTORMS THIS AFTERNOON WITH
THE POTENTIAL FOR HAIL AND NUMEROUS CLOUD TO GROUND LIGHTNING
STRIKES. ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH SEVERE HAIL
POSSIBLE. STORMS MAY ALSO PRODUCE GUSTY WINDS AS INVERTED-V TYPE
SOUNDINGS WERE NOTED ON MORNING REGIONAL SOUNDINGS. THE GREATEST
POTENTIAL FOR STRONGER STORMS SHOULD BE EAST OF THE MISSISSIPPI
RIVER WHERE GREATER HEATING AND INSTABILITY SHOULD RESIDE.

LIKELY POPS HAVE BEEN EXPANDED TO THE ENTIRE AREA AS SHOWERS AND
THUNDERSTORMS SHOULD BECOME NUMEROUS IN COVERAGE BY THIS
AFTERNOON. UPDATED ZONES...GRIDS...AND HAZARDOUS WEATHER OUTLOOK
HAVE BEEN UPDATED.

JLH

&&

.PREV DISCUSSION... /ISSUED 249 AM CDT TUE APR 8 2014/

AN UPPER TROF WILL MOVE INTO THE MIDSOUTH THIS MORNING AND WILL
PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SOME
THUNDERSTORMS MAY BECOME STRONG TO SEVERE PRODUCING HAIL. CLOUDS
AND CONVECTION WILL KEEP TEMPERATURES BELOW NORMAL. EXPECT HIGHS
IN THE UPPER 50S TO LOWER 60S.

SOME LINGERING THUNDERSTORMS MAY OCCUR THIS EVENING ACROSS NORTH
MISSISSIPPI BUT BY MIDNIGHT EXPECT ALL CONVECTION TO BE EAST OF
THE MIDSOUTH. CLOUDS WILL BEGIN CLEARING AS HIGH PRESSURE BUILDS
INTO THE REGION. LOWS WILL BE IN THE UPPER 30S TO LOWER 40S.

HIGH PRESSURE WILL SETTLE OVER THE REGION ON WEDNESDAY. EXPECT
HIGHS IN THE LOWER TO MID 60S UNDERNEATH SUNNY SKIES.

HIGH WILL SHIFT EAST BY THURSDAY. THIS WILL ALLOW FOR SOUTHERLY
WINDS TO BRING WARMER TEMPERATURES INTO THE CWA FOR THE END OF THE
WEEK INTO NEXT WEEKEND. EXPECT HIGHS TO RANGE FROM THE MID 70S TO
THE LOWER 80S.

DRY CONDITIONS WILL MAINLY PREVAIL THROUGH SUNDAY. THE ONE CAVEAT
MAY BE A FEW SHOWERS OR THUNDERSTORMS OCCURRING NEAR THE AR/MO AND
KY/TN BORDER LATE THURSDAY NIGHT INTO FRIDAY AS A FRONT STALLS OUT
IN THE VICINITY. HOWEVER THE LIKELIHOOD IS RATHER LOW. FRONT WILL
LIFT BACK TO THE NORTH BY FRIDAY NIGHT.

ON SUNDAY...EXPECT SOME WARM AIR ADVECTION SHOWERS TO OCCUR IN THE
MORNING. THESE SHOWERS SHOULD DISSIPATE BY THE AFTERNOON HOURS.
BETTER CHANCES OF RAIN WILL COME SUNDAY NIGHT INTO MONDAY AS A
COLD FRONT PUSHES INTO THE REGION. HAVE LIKELY POPS GOING FOR
AREAS WEST OF THE MISSISSIPPI RIVER SUNDAY NIGHT AND FOR AREAS
EAST OF THE MISSISSIPPI RIVER ON MONDAY. TEMPERATURES WILL RETURN
TO THE 60S FOR HIGHS BEHIND THE FRONT.

KRM

&&

.AVIATION...

18Z TAF CYCLE

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE REGION THIS
AFTERNOON AS AN UPPER LEVEL LOW PRESSURE SYSTEM SWINGS THROUGH.
MAINLY VFR CONDS ARE EXPECTED THROUGH THE PERIOD...BUT ADDED
TEMPO MVFR VSBYS AND CEILINGS THIS AFTERNOON TO COINCIDE WITH THE
BEST CHANCE OF THUNDERSTORMS. IN ADDITION...HAIL AND STRONG WINDS
WILL ALSO BE POSSIBLE WITH THESE LOW TOPPED STORMS AS THE
ATMOSPHERE IS SLIGHTLY UNSTABLE. ALL CONVECTIVE ACTIVITY AND RAIN
IS EXPECTED TO MOVE OUT OF THE REGION AFTER SUNSET AT JBR...MEM..AND
MKL...WITH TUP AROUND 09/04Z. WINDS WILL INITIALLY BE FROM THE
WEST SHIFTING NORTHWEST THIS AFTERNOON 10 KTS GUSTING TO 20
KTS...RELAXING TO AROUND 6 KTS THROUGH THE REST OF THE PERIOD.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 8, 10:03 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1103 AM CDT TUE APR 8 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-091815-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1103 AM CDT TUE APR 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON. THE GREATEST POTENTIAL FOR SEVERE STORMS WILL RESIDE
EAST OF THE MISSISSIPPI RIVER WHERE THE GREATEST INSTABILITY WILL
EXIST. IN THESE AREAS...LARGE HAIL AND GUSTY WINDS WILL BE
POSSIBLE WITH ANY STORM THAT REACHES SEVERE LIMITS. FURTHER
WEST...STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER PORTIONS OF THE MID
SOUTH...ESPECIALLY ACROSS WEST TENNESSEE AND NORTH MISSISSIPPI.

JLH

The radar

The Columbus AFB radar (KGWX), 40 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Chickasaw

When
April 8, 12:35 PM CST to 12:40 PM CST
Where
Chickasaw County, Okolona
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.000, -88.750

Hail, Pontotoc

When
April 8, 1:20 PM CST to 1:30 PM CST
Where
Pontotoc County, 1.04 mi E of Troy
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.117, -88.882

Penny to nickel size hail fell near Troy.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515066, 515070.